Alert archive / Michigan / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Gaylord, MI

June 10, 1999Gladwin County, Michigan

NWS Gaylord, MI issued this flash flood warning at Jun 10, 1999, 11:16 PM EDT for Gladwin County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1999, 11:16 PM EDT (03:16 UTC)
Expired
Jun 11, 1999, 3:10 AM EDT
In force
4 hr
Issued by
NWS Gaylord, MI
Area
Whole counties

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1999-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1999-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPX 110318
FFWAPN
MIC051-110710-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1116 PM EDT THU JUN 10 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GLADWIN COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 310 AM EDT

* AT 11PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
  OF THUNDERSTORMS WITH VERY HEAVY RAIN...MOVING NORTHEAST THROUGH
  CENTRAL MICHIGAN AT 20 MPH.

* DOPPLER RADAR ESTIMATES INDICATE 2 TO 3 INCHES OF RAIN ACROSS
  PORTIONS OF GLADWIN COUNTY SINCE 8 PM. THE HEAVIEST RAINFALL HAS
  OCCURRED OVER THE SOUTHEASTERN PART OF THE COUNTY.

 ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE THROUGH
 3 AM. STREAMS AND TRIBUTARIES TO THE TITTABAWASSE RIVER
 WILL BE PARTICULARLY  SUSCEPTIBLE TO FLOODING PROBLEMS. BE ESPECIALLY
 CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF
 FLOODING. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

SRC/JPB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 10:10 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 10, 10:10 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1010 PM EDT THU JUN 10 1999

QUICK FORECAST UPDATE FORTHCOMING...JUST SOME MINOR ADJUSTMENTS
ANTICIPATED ATTM.  BAND OF SHOWERS/THUNDERSTORMS MOVING THROUGH LAKE
MICHIGAN ABOUT TO ENCOUNTER THE ONLY UNTAPPED AIR MASS LEFT OVER THE
AREA...MODIFIED 00Z APX SOUNDING FOR CURRENT CONDITIONS AT TVC/MBL
STILL YIELDS CAPES OVER 2000 J/KG.  SO EXPECT SOME ADDITIONAL
DEVELOPMENT OVER NORTHWEST LOWER AS OUTFLOW FROM APPROACHING CONVECTION
ENCOUNTERS INSTABILITY...WITH ACTIVITY EXPECTED TO SPILL INTO EASTERN
UPPER AS WELL.  ADDITIONAL PRECIPITATION OVER NORTHEAST LOWER SHOULD BE
MORE SPOTTY AS AIR MASS HAS STABILIZED WITH EARLIER CONVECTION/LOSS OF
HEATING...AND OVERNIGHT FORCING RATHER MINIMAL FOR ELEVATED
CONVECTION.  WILL TAKE A LOOK AT 02Z OBS BEFORE MAKING ANY TEMPERATURE
ADJUSTMENTS.

.APX...NONE.

JPB

In the hours before

Local storm report, Jun 10, 6:14 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
614 PM EDT THU JUN 10 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    7 W LACHINE               MI    WIND DAMAGE
06/10/99   ALPENA                          TREES UPOOTED
Local storm report, Jun 10, 6:14 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
614 PM EDT THU JUN 10 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    7 W LACHINE               MI    WIND DAMAGE
06/10/99   ALPENA                          TREES UPOOTED
Local storm report, Jun 10, 10:18 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1018 PM EDT THU JUN 10 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 P"M    GLADWIN                   MI    .75 INCH HAIL
06/10/99   GLADWIN                         REPORTED BY SPOTTER

0835 PM    GLADWIN                   MI    50 MPH TSTM GUST
06/10/99   GLADWIN                         REPORTED BY SPOTTER
Local storm report, Jun 10, 10:18 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1018 PM EDT THU JUN 10 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 P"M    GLADWIN                   MI    .75 INCH HAIL
06/10/99   GLADWIN                         REPORTED BY SPOTTER

0835 PM    GLADWIN                   MI    50 MPH TSTM GUST
06/10/99   GLADWIN                         REPORTED BY SPOTTER

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:20 PM EDTSevere Thunderstorm WarningAPXGladwin40 min
Jun 11, 4:23 PM EDTSevere Thunderstorm WarningAPXPresque Isle47 min
Jun 11, 5:11 PM EDTSevere Thunderstorm WarningAPXPresque Isle29 min
Jun 11, 6:47 PM EDTSevere Thunderstorm WarningAPXOgemaw63 min

Nearby

Flash Flood Warnings in Michigan, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.